Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 25, NWS Lake Charles, LA

October 16, 2006Jefferson County, Texas

NWS Lake Charles, LA issued this tornado warning at Oct 16, 2006, 5:41 AM CDT for Jefferson County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2006, 5:41 AM CDT (10:41 UTC)
Expired
Oct 16, 2006, 6:15 AM CDT
In force
34 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Houston radar (KHGX), 95 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 6:00 AM CDTTORNADO1 E China, TX5 MOBILE HOMES AND 2 OTHER HOMES DESTROYED. AS MANY AS 30 HOMES MAY HAVE SOME DAMAGE. NO INJURIES.
Oct 16, 6:00 AM CDTTORNADOChina, TXTORNADO DESTROYED MOBILE HOMES. TIME APPROXIMATE. REPORTED BY JEFFERSON COUNTY SHERIFF OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 15, 11:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 161042
TORLCH
TXC245-161115-
/O.NEW.KLCH.TO.W.0025.061016T1041Z-061016T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
541 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 AM CDT

* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO 16 MILES SOUTH OF NOME...MOVING NORTH AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   NOME BY 555 AM CDT
   CHINA BY 600 AM CDT

A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2990 9444 2991 9430 3017 9423 3016 9427
      3012 9430 3010 9437 3010 9445

$$

K. KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Oct 16, 3:42 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 16, 3:42 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
342 AM CDT MON OCT 16 2006

.DISCUSSION...VERY BUSY HERE TONIGHT AND AFD WILL BE BRIEF.
WIDESPREAD RAINS AND EMBEDDED THUNDERSTORMS ALONG AND SOUTH OF
NORTHWARD RETREATING WARM FRONT. BOUNDARY CURRENTLY MOVING INTO NORTH
LOUISIANA. SEEING A FEW SPIN UPS WITH CONVECTION OVER THE NEAR COASTAL
WATERS...BUT FORTUNATELY FEATURES HAVE BEEN SHOWING A RAPID
DISSIPATION UPON MOVING ONSHORE. WIDESPREAD RAINS EXPECTED TO
CONTINUE TODAY AS REGION REMAINS IN A MOIST SOUTH SOUTHWESTERLY
FLOW...WITH CONTINUED SHORTWAVE ENERGY MOVING ACROSS THE AREA
AHEAD OF MAIN MID/UPPER TROF ADVANCING THROUGH COLORADO/NEW
MEXICO.

EXTREME TROPICAL MOISTURE IN PLACE COMBINED WITH IMPULSES COMING
THROUGH REQUIRES A CONTINUATION OF FLASH FLOOD WATCH. HPC
SUGGESTING AN ADDITIONAL 3 TO 5 INCHES OVER MUCH OF THE AREA.
COASTAL FLOOD WARNING...LAKE WIND ADVISORY AND SMALL CRAFT
ADVISORY WILL ALSO BE CONTINUED AS PRESSURE GRADIENT REMAINS TIGHT
AND WINDS STRONG BOTH OVER THE NEAR COASTAL WATERS AND INLAND.

TORNADO WATCH IN EFFECT THROUGH 7 AM FOR OUR SOUTHERN ZONES AND
COASTAL WATERS OUT 20 MILES. KINEMATICS GOOD FOR ADDITIONAL SEVERE
DEVELOPMENT TODAY BUT WILL BE LIMITED BY THERMODYNAMICS.

RAIN CHANCES DIMINISHING OVERNIGHT AS AFOREMENTIONED UPPER TROF
ADVANCES EAST ACROSS THE REGION AND SHARPLY DRIER AIR FILTERS IN.

&&

.AVIATION...WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY EXPECTED
INTO TONIGHT MAINTAINING LOW CEILINGS AND LIMITED VISIBILITY.

&&

.MARINE...A SMALL CRAFT ADVISORY WILL CONTINUE OVER THE NORTHWSET
GULF TODAY AS A TIGHT PRESSURE GRADIENT WILL MAINTAIN A STRONG
SOUTHERLY FLOW. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN ALSO BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  80  74  89  66 / 100  70  10  10
KBPT  80  73  89  66 / 100  70  10  10
KAEX  77  68  89  64 / 100  70  10  10
KLFT  81  74  89  66 / 100  90  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
     MARTIN...AND VERMILION.

     FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES: ACADIA...
     ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...CAMERON...
     EVANGELINE...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER
     ST. MARTIN...RAPIDES...ST. LANDRY...ST. MARY...UPPER ST.
     MARTIN...VERMILION...AND VERNON.

     LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON DAVIS...
     ST. MARY...AND VERMILION.

TX...FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES: HARDIN...
     JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

     LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     HARDIN...JEFFERSON...AND ORANGE.

     TORNADO WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     HARDIN...JEFFERSON...AND ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES: COASTAL
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...
     COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20
     NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM.

&&

MARCOTTE
Hazardous weather outlook, Oct 16, 4:36 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
436 AM CDT MON OCT 16 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-170945-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
436 AM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD AND HEAVY RAINS ARE EXPECTED TODAY AS A VIGOROUS UPPER
DISTURBANCE ADVANCES TOWARD THE REGION. WITH THE HEAVY RAINS WILL
COME THE POTENTIAL FOR FLASH FLOODING. ADDITIONALLY...TORNADIC
THUNDERSTORMS WILL BE POSSIBLE AS STONG SHEAR EXISTS IN THE LOW
LEVELS OF THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN CHANCES ARE EXPECTED TO DIMINISH TUESDAY WITH MINIMAL RAIN
CHANCES THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:03 PM CDTLake Wind AdvisoryLCHHardin, Tyler26 hr
Oct 16, 2:28 AM CDTTornado WarningLCHJefferson32 min
Oct 16, 5:15 AM CDTTornado WarningLCHJefferson30 min
Oct 16, 5:20 AM CDTFlash Flood WarningLCHHardin3 hr
Oct 16, 5:33 AM CDTTornado WarningLCHOrange27 min
Oct 16, 6:10 AM CDTFlash Flood WarningLCHJefferson, Orange2 hr
Oct 16, 6:29 AM CDTTornado WarningLCHOrange16 min
Oct 16, 6:30 AM CDTTornado WarningLCHJasper30 min
Oct 16, 6:44 AM CDTTornado WarningLCHHardin31 min
Oct 16, 6:55 AM CDTTornado WarningLCHJasper35 min
Oct 16, 7:09 AM CDTTornado WarningLCHNewton51 min
Oct 16, 7:22 AM CDTFlash Flood WarningLCHJasper, Newton, Tyler3 hr
Oct 16, 8:10 AM CDTTornado WarningLCHJasper, Newton50 min
Oct 16, 11:17 AM CDTSevere Thunderstorm WarningLCHJasper13 min
Oct 16, 1:03 PM CDTFlash Flood WarningLCHNewton3 hr
Oct 16, 1:49 PM CDTTornado WarningLCHJasper26 min
Oct 16, 2:08 PM CDTTornado WarningLCHNewton37 min
Oct 16, 2:33 PM CDTFlash Flood WarningLCHHardin, Jasper, Tyler3 hr
Oct 16, 4:53 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.